Ritalin lung

Ritalin lung describes pulmonary changes induced by intravenous exposure to talc-containing methylphenidate, commercially known as Ritalin.

Methylphenidate is prescribed primarily for attention deficit hyperactivity disorder (ADHD) and narcolepsy, the latter being the only licensed indication in adults. It is in the piperidine class and is a structural analog of amphetamine. It is used globally and marketed under several different brands, a well-known one being Ritalin. Off-label use forms an increasingly large proportion of prescriptions 5.

It has not been fully elucidated why emphysematous changes develop with intravenous administration of talc-containing methylphenidate 6. It has been suggested that exposure to talc either results in alveolar destruction via talc granulomatosis or that there is a secondary infection relating to talc exposure resulting in production of elastases resulting in alveolar destruction 6. However, similar emphyematous changes are not noted in intravenous administration of other talc-containing drugs, suggesting that methylphenidate may inherently play a role in the pathogenesis of emphysema as well 6.

HRCT chest classically shows pan-lobular emphysematous change 1,4.

General imaging differential considerations include:

Share article

Article information

rID: 14916
System: Chest
Tag: cases, cases
Synonyms or Alternate Spellings:
  • Methylphenidate lung
  • Lung changes from IV methypnenidate exposure
  • Pulmonary changes from IV methypnenidate exposure
  • Ritalin induced lung disease

Support Radiopaedia and see fewer ads

Cases and figures

  • Case 1
    Drag here to reorder.
  • Updating… Please wait.

     Unable to process the form. Check for errors and try again.

     Thank you for updating your details.